Texas, 2014

Drought in Texas, August 1 to 31, 2014

August 1 to 31, 2014 · NWS AMA · 18 events in 17 counties and zones

August was a drier than normal month for most of the Texas Panhandle. Scattered areas around the Panhandle measured over 3 inches of rain during the month, but most locations received less than 2 inches.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

August was a drier than normal month for most of the Texas Panhandle. Scattered areas around the Panhandle measured over 3 inches of rain during the month, but most locations received less than 2 inches. A band of Extreme (D3) to Exceptional (D4) Drought remained from Carson County northwestward to eastern Dallam County. Deaf Smith County to western Hartley County had improved to Moderate (D1) Drought. Otherwise, the remainder of the Panhandles were rated at Severe (D2) Drought conditions. Amarillo recorded 1.76 inches of precipitation for the month (1.15 inches below normal), Dalhart recorded 0.88 inches of precipitation (1.97 inches below normal), and Borger recorded 0.71 inches of precipitation (2.46 inches below normal).

Soil moisture was rated mostly short to adequate during the month. Crops were beginning to suffer in drier areas, but other crops actually caught up on heat units during the warm and dry month. Rangeland and pasture continued to improve in some areas, but cattle herd sizes remained limited due to prolonged drought. Upper soil zones were mostly in the 10 to 30 percent full range, with a few locations much better or much worse. Deeper soil moisture was still below normal in much of the Texas Panhandle, but values were estimated to be greater than 150 percent of normal where rainfall was most frequent over the last year. The Palmer Drought Severity Index indicated a rating of Severe Drought conditions for the Texas Panhandle. Countywide burn bans were supported in several counties.

Stream flows across the Texas Panhandle ranged from near normal to much below normal during August, leading to some areas of moderate hydrological drought. The reservoirs of Lake Meredith and Palo Duro were below 5 percent and 3 percent capacity respectively, and Greenbelt Lake was below 13 percent capacity. Water watches for several public water systems persisted through August while voluntary to mandatory mild water restrictions were continued.

Economic losses due to the drought through August were predominately the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 10:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 31, 10:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT THU JUL 31 2014

.AVIATION...
SOME LOW CLOUDS OR FOG MAY BE POSSIBLE ACROSS THE EASTERN PANHANDLES
OVERNIGHT. RIGHT NOW BELIEVE THAT THE LOW CLOUDS AND FOG WILL STAY
TO THE EAST OF THE TAF SITES...SO HAVE GONE WITH A VFR FORECAST.
WINDS ARE EXPECTED TO BE VARIABLE AND BELOW 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 608 PM CDT THU JUL 31 2014/

AVIATION...
MID LEVEL CLOUDS WILL INCREASE DURING THE MORNING ON FRIDAY...BUT
SKIES WILL REMAIN VFR. WINDS WILL BE VARIABLE AND UNDER 10 KNOTS.

PREV DISCUSSION... /ISSUED 351 PM CDT THU JUL 31 2014/

DISCUSSION...
MADE NO MAJOR CHANGES TO THE FORECAST FOR THE NEXT WEEK. THE OVERALL
PATTERN REMAINS THE SAME...WITH AN UPPER-LEVEL RIDGE OF HIGH PRESSURE
ACROSS THE WESTERN CONUS AND DEEP TROUGH TO THE EAST. IN THE
NORTHWEST FLOW BETWEEN THESE SYSTEMS...A FEW SHOWERS OR WEAK
THUNDERSTORMS COULD BE STEERED FROM THE MOUNTAINS INTO THE FAR
WESTERN PARTS OF THE PANHANDLES THROUGH SATURDAY. NO SEVERE WEATHER
IS EXPECTED OUT OF ANY OF THESE STORMS...AND IN ALL LIKELIHOOD THEY
WILL REMAIN CONFINED TO THE MOUNTAINS AND EASTERN NEW MEXICO.
SEASONAL TEMPERATURES RETURN OVER THE NEXT FEW DAYS.

BY THE END OF THE WEEKEND...THE UPPER AIR PATTERN FLATTENS OUT...WITH
THE RIDGE AXIS SHIFTING OVERHEAD. A SHORTWAVE DISTURBANCE RIDING
AROUND THE RIDGE WILL BRING ANOTHER DECENT SUMMER COLD FRONT THROUGH
THE PANHANDLES...SOMETIME BETWEEN TUESDAY AND THURSDAY DEPENDING ON
YOUR MODEL OF CHOICE. AT THIS TIME...EXPECT THE FRONT TO MAKE AN
INITIAL PUSH WEDNESDAY AND THEN A FINAL PUSH THROUGH ON THURSDAY. AS
WITH THE OTHER COLD FRONTS THIS SUMMER...FEEL CONFIDENT IN A WINDOW
OF OPPORTUNITY FOR BENEFICIAL RAINFALL AS THE FRONT MOVES THROUGH THE
REGION.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/03
Hazardous weather outlook, Jul 31, 2:56 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT THU JUL 31 2014

OKZ001>003-TXZ001>020-010900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
356 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE PANHANDLES NEXT
TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Dallam

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Ochiltree

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Lipscomb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Hutchinson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Hutchinson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hemphill

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Gray

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Wheeler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Randall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randall forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Donley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Collingsworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541766, 541767, 541768, 541769, 541770, 541771, 541772, 541773, 541774, 541775, 541776, 541777, 541778, 541779, 541780, 541781, 541782, 541783.